Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 164, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2004, 11:44 AM CDT for Pickens County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 11:44 AM CDT (16:44 UTC)
- Expired
- Jul 31, 2004, 12:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 69 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 311644 SVRBHM ALC107-311715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1144 AM CDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA * UNTIL 1215 PM CDT * AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF CARROLLTON...OR ABOUT 12 MILES NORTH OF ALICEVILLE...AND MOVING SOUTHEAST AROUND 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARROLLTON BY 1205 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3341 8825 3324 8833 3310 8800 3331 8790 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:39 AM CDT, 5 minutes earlier.
Area forecast discussion, Jul 31, 11:39 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1139 AM CDT SAT JUL 31 2004 QUICK UPDATE...UPDATED GRIDS TO ADJUST POPS...TEMPS...CLOUD COVER... AND QPF. THIS LINE OF STORMS HAS BECOME QUITE STRONG. INCREASED POPS TO LIKELY OVER CENTRAL ALABAMA FOR THIS AFTERNOON. SORRY FOR THE SHORT UPDATE...BUT WE ARE A BIT BUSY AT THIS TIME. MAIN DISCUSSION WILL BE OUT LATER THIS AFTERNOON. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10-MONTANEZ
Hazardous weather outlook, Jul 31, 7:24 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 724 AM CDT SAT JUL 31 2004 ALZ011>015-017>050-311829- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 724 AM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY INTO EARLY TONIGHT...MAINLY ACROSS THE NORTHERN HALF OF THE AREA. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE NORTHERN SECTIONS AS THUNDERSTORMS MOVE SLOWLY ACROSS THE SAME AREA. WET MICROBURST POTENTIAL TODAY.. BIRMINGHAM...LOW MONTGOMERY...MODERATE .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY) NO HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE REQUIRED ACROSS THE NORTHERN HALF TODAY.
In the hours before
Special weather statement, Jul 31, 9:22 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 922 AM CDT SAT JUL 31 2004 ALZ011-311500- MARION- 922 AM CDT SAT JUL 31 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 10 AM CDT... ...LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING LINE OF THUNDERSTORMS... AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BEAR CREEK...MOVING EAST AROUND 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HAMILTON... HACKLEBURG...BRILLIANT...WHITEHOUSE AND BEAR CREEK THROUGH 10 AM CDT. THE PRIMARY THREAT FROM THIS LINE OF STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. ANOTHER THREAT FROM THIS LINE OF STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Local storm report, Jul 31, 10:07 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 AM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG 5 S BEAR CREEK 34.19N 87.72W
07/31/2004 MARION AL LAW ENFORCEMENT
ONE TREE DOWN ON POWER LINES ON STATE HWY 129.
&&
K SUMRALLSpecial weather statement, Jul 31, 10:29 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1029 AM CDT SAT JUL 31 2004 ALZ011>014-311615- FAYETTE-LAMAR-MARION-WINSTON- 1029 AM CDT SAT JUL 31 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE...LAMAR...WINSTON AND MARION COUNTIES UNTIL 1115 AM CDT... ...LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING LINE OF THUNDERSTORMS... AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM CENTRAL WINSTON COUNTY...SOUTHWEST THROUGH LAMAR COUNTY...MOVING SOUTHEAST AROUND 10 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WINFIELD...WAYSIDE...VERNON...MOLLOY...MANSFIELD...GU-WIN...BRILLIANT AND LYNN THROUGH 1115 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Jul 31, 11:15 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1115 AM CDT SAT JUL 31 2004 ALZ012-013-022-311645- FAYETTE-LAMAR-PICKENS- 1115 AM CDT SAT JUL 31 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS...FAYETTE AND LAMAR COUNTIES UNTIL 1145 AM CDT... ...LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING LINE OF THUNDERSTORMS... AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS STRETCHING FROM NORTHEAST FAYETTE COUNTY...TO NORTHWEST PICKENS COUNTY...MOVING SOUTHEAST AROUND 10 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR STUDDARDS CROSSROADS...MILLPORT...KENNEDY...FAYETTE...BELK... ETHELSVILLE...PALMETTO AND NEWTONVILLE THROUGH 1145 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.